Florida, 2012Lightning Strike in Florida, June 8, 2012
June 8, 2012 · NWS MFL · 1 event in 1 county or zone
An upper level trough of low pressure moved across Central Florida causing numerous thunderstorms to develop over South Florida including Lake Okeechobee during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure moved across Central Florida causing numerous thunderstorms to develop over South Florida including Lake Okeechobee during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 8, 8:51 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 8, 8:51 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
951 AM EDT FRI JUN 8 2012
.DISCUSSION...CURRENTLY HAVE A STATIONARY FRONTAL BOUNDARY DRAPED
ACROSS N FL WITH A DEEPENING MID LEVEL TROUGH IN THE FAR WESTERN
GOFMEX. AT THE SAME TIME THE SUBTROPICAL RIDGE STRETCHES FROM THE
WESTERN CARIBBEAN INTO THE ATLANTIC. THESE SYSTEMS ARE COMBINING
TO PRODUCE A DEEP WESTERLY FLOW ACROSS S FL AND AIDING IN THE
TRANSPORT OF ABUNDANT TROPICAL MOISTURE OVER THE REGION. THIS WILL
ALSO ALLOW FOR CONVEVTION TO FIRE UP OVER THE WESTERN PORTIONS OF
THE CWA BY LATE THIS MORNING AND THEN MOVE TOWARDS THE E CST METRO
REGION DURING THE AFTERNOON HOURS ESPECIALLY BROWARD AND PALM
BEACH COUNTIES ALONG WITH THE LAKE OKEE REGION. THE HRRR WHICH
PERFORMS QUITE WELL IS SHOWING DEVELOPMENT FROM GLADES TO CENTRAL
COLLIER COUNTIES BY NOON AND THEN BUILDING TOWARDS THE NORTHEAST
AND THIS SEEMS REASONABLE GIVEN THE ABOVE DISCUSSION. SO THE
EMPHASIS WILL BE GENERALLY BE INLAND AWAY FROM THE IMMEDIATE
COASTAL COLLIER COUNTY ZONE BUT ALL IN ALL WITH THE ABUNDANCE OF
MOISTURE AND INSTABILITY JUST ABOUT ANYWHERE COULD GET AT LEAST
SOME CONVECTION. IN ADDITION, THE 12Z MFL SOUNDING DOES SHOW SOME
DRYING OCCURRED IN THE MID LEVELS WHICH HAS ALLOWED FOR SOME
BREAKS IN THE CLOUDS WHICH IN TURN WILL ALSO HELP IN THE DIURNAL
HEATING CYCLE ALONG WITH THE POSSIBLE STRONG WIND GUSTS FROM THE
STRONGER STORMS THAT DO DEVELOP.
&&
.PREV DISCUSSION... /ISSUED 707 AM EDT FRI JUN 8 2012/
AVIATION...A VRY MOIST SW WND FLOW ALOFT OVER S FLA ATTM WITH SOME
SHRA DVLPG OFF AND ON OVER THE INTERIOR WHICH HAV BEEN MOVG NE AND
INTO THE ATLC. ALL TERMINALS VFR THRU 16Z THOUGH VCSH PSBL SE AND AT
KAPF WITH VRY BRIEF MVFR CIG. AFT 16Z E COAST TERMINALS VCTS WITH
TSRA PSBL THRU 00Z THEN VCSH. GUSTY WNDS PSBL WITH TSRA AND LCLLY
HVY RA. SFC WNDS SSW-SW < 10 KTS WITH A PSBL SSE SEA BRZE DVLPG AFT
14Z. AT KAPF...VCSH INITIALLY AND TSRA PSBL BUT WILL AMD AS NEEDED
WITH VCTS AFT 14Z. SFC WND CALM ATTM BUT WL BCM SSW-SW ARND 10 KTS.
PREV DISCUSSION... /ISSUED 330 AM EDT FRI JUN 8 2012/
DISCUSSION...
IT REMAINS VERY HUMID THIS MORNING ACROSS THE REGION WITH
DEWPOINTS IN THE LOW TO MID 70S AND TEMPS REMAINING IN THE 70S TO
LOW 80S. WATER VAPOR ANALYSIS FROM EARLY THIS MORNING SHOWED A
WEAK SHORTWAVE MOVING ACROSS THE FLORIDA PENINSULA AND OUT INTO
THE WESTERN ATLANTIC...WITH SHOWERS MOVING ACROSS CENTRAL FLORIDA
AND TOWARDS GLADES COUNTY AND LAKE OKEECHOBEE. ANOTHER LINE OF
SHOWERS AND THUNDERSTORMS WAS LOCATED ACROSS THE NORTHERN
KEYS...WITH A FEW SHOWERS AND THUNDERSTORMS NEAR MIAMI. ANOTHER
SHORTWAVE WAS MOVING NORTHEAST ACROSS THE CENTRAL/EASTERN
GULF...TO THE NORTH OF THE YUCATAN...AROUND THE DEEP LAYER RIDGE
LOCATED OVER THE NORTHWEST CARIBBEAN/FLORIDA STRAITS AND THE
WESTERN ATLANTIC. THIS SHORTWAVE WILL MOVE ACROSS THE EASTERN GULF
AND ACROSS CENTRAL FLORIDA THROUGH THE AFTERNOON INTO THE EVENING
HOURS. A SLOW MOVING UPPER LEVEL TROUGH REMAINED ACROSS THE
WESTERN GULF...AND A SURFACE LOW IS EXPECTED TO DEVELOP ACROSS THE
NORTHWEST GULF TODAY. A SURFACE BOUNDARY WAS LOCATED ACROSS NORTH
FLORIDA AND THE NORTHERN GULF...AND THIS FEATURE IS EXPECTED TO
REMAIN ALMOST STATIONARY TODAY.
SO DIFFLUENT UPPER LEVEL WESTERLY FLOW WILL CONTINUE ACROSS SOUTH
FLORIDA...WITH THE SHORTWAVE HELPING SPARK CONVECTION THROUGH THE
DAY. WITH THE DEEP LAYER RIDGE PUSHING RIGHT UP AGAINST SOUTH
FLORIDA..THE BEST MOISTURE WILL REMAIN ACROSS THE NORTHERN HALF OF
THE REGION AND NORTHWARD TOWARDS THE WEAK SURFACE BOUNDARY.
CLOUDINESS TODAY COULD LIMIT HEATING AND INSTABILITY A LITTLE...AND
WITH THE SOUTHWEST FLOW ALOFT...SEA BREEZE BOUNDARIES COULD HAVE A
HARD TIME DEVELOPING. KEPT HIGH TEMPERATURES IN THE UPPER 80S TO
AROUND 90...AND TEMPERATURES COULD QUICKLY RISE ABOVE 90 BREAKS IN
THE CLOUDS. WITH THE SHORTWAVE MOVING ACROSS CENTRAL
FLORIDA...SHOWERS AND THUNDERSTORMS LOOK LIKE A GOOD BET FOR THE
REGION TODAY...SO BUMPED UP POPS TO 70 TO 80 PERCENT ACROSS THE
NORTHERN HALF...AND AROUND 60 PERCENT SOUTH OF FORT LAUDERDALE.
THE FORECAST SOUNDINGS LOOK VERY TROPICAL...WITH MAINLY MOIST
ADIABATIC LAPSE RATES AND PWATS AOB 2 INCHES. SO LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE AS STORMS MOVE TO THE EAST AROUND 10 TO
15 KNOTS. STRONG STORMS WILL ALSO BE POSSIBLE...WITH THE MAIN
THREAT BEING WINDS OF 45 TO 55 MPH. THE SHORTWAVE IS NOT EXPECTED
TO EXIT INTO THE WESTERN ATLANTIC UNTIL LATE IN THE EVENING...SO
SHOWERS AND STORMS SHOULD CONTINUE THROUGH THE LATE EVENING BEFORE
BEGINNING TO DIMINISH.
AS LOW PRESSURE AND THE UPPER LOW ACROSS THE NORTHWEST GULF MOVES
BACK TO THE NORTH AND NORTHEAST...THE SURFACE BOUNDARY ACROSS NORTH
FLORIDA WILL ALSO MOVE NORTHWARD AND SURFACE HIGH PRESSURE WILL MOVE
SOUTHEAST INTO THE WESTERN ATLANTIC. IN ADDITION...THE DEEP LAYER
RIDGE OVER THE FLORIDA STRAITS IS EXPECTED TO BE CENTERED ACROSS
SOUTH FLORIDA BY SATURDAY EVENING...WITH RISING HEIGHTS ACROSS SOUTH
FLORIDA. SO THE DEEP MOISTURE OVER THE REGION WILL PUSH
NORTHWARD...LOWERING RAIN CHANCES ACROSS THE SOUTHERN HALF OF THE
REGION. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED...WITH THE BEST CHANCE ACROSS THE NORTHERN HALF OF THE
REGION. IN ADDITION...WITH AN EASTERLY FLOW EXPECTED TO BEGIN IN
THE AFTERNOON...CONVECTION COULD ACTUALLY BE ENHANCED ACROSS THE
LAKE REGION AS SEA BREEZE BOUNDARIES COLLIED. AN OVERALL DRYING
TREND IS EXPECTED ON SUNDAY...WITH HEIGHTS CONTINUING TO SLOWLY
RISE. TEMPERATURES WILL ALSO RISE...AND HIGHS ON SUNDAY COULD
APPROACH THE UPPER 90S ACROSS THE INTERIOR WEST...WITH MAINLY LOW
90S ELSEWHERE. ANOTHER WEAK SHORTWAVE COULD ALSO ROTATE ACROSS
CENTRAL FLORIDA ON SUNDAY. WITH A LIGHT EASTERLY FLOW ACROSS THE
REGION...THE BEST CHANCE OF RAIN WILL BE ACROSS THE INTERIOR AND
TOWARDS THE GULF COAST.
MID AND UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REMAIN OVER OR NEAR
THE REGION THROUGH THE BEGINNING OF NEXT WEEK...WITH SURFACE HIGH
PRESSURE REMAINING ACROSS THE WESTERN ATLANTIC. THE UPPER LEVEL
TROUGH WILL MOVE SLOWLY EAST ACROSS LOUISIANA AND THE NORTHERN GULF.
SO LIGHT EASTERLY LOW LEVEL FLOW WILL CONTINUE...AND SEA BREEZE
INTERACTION WILL DICTATE SHOWERS AND STORMS. THE BEST CHANCE OF
STORMS WILL CONTINUE TO BE ACROSS THE GULF COAST AND INTERIOR. THE
UPPER LEVEL TROUGH WILL MOVE TOWARDS THE EASTERN GULF AND THE
FLORIDA PENINSULA ON TUESDAY...AND THEN REMAIN ACROSS THE NORTHEAST
GULF AND NORTHERN FLORIDA THROUGH THE END OF THE WEAK. THIS FEATURE
MAY HELP ENHANCE THE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
SLIGHTLY WEDNESDAY THROUGH THE END OF THE WEEK. HOWEVER...POPS ARE
EXPECTED TO REMAIN NEAR CLIMO AT LOW END CHANCE EACH DAY.
TEMPERATURES ARE ALSO EXPECTED TO BE NEAR NORMAL.
AVIATION...
A VRY MOIST SW WND FLOW ALOFT OVER S FLA ATTM WITH
SOME SHRA DVLPG OVR THE FLA STRAITS AND SE FLA WITH A LRG AREA OF
SHRA MOVG UPON THE W CNTRL FLA COAST AND MOVG TWD LK OKEE. ALL
TERMINALS VFR THRU 16Z THOUGH VCSH PSBL SE AND AT KAPF WITH VRY
BRIEF MVFR CIG. AFT 16Z E COAST TERMINALS VCTS XCPT PROB30 AT KPBI
/KFLL AND KFXE WITH VCTS ELSWHR E COAST. TSRA PSBL THRU 00Z THEN
VCSH. GUSTY WNDS PSBL WITH TSRA AND LCLLY HVY RA. SFC WNDS SSW-SW
< 10 KTS WITH A PSBL SSE SEA BRZE DVLPG AFT 14Z. AT KAPF...VCSH
INITIALLY AND TSRA PSBL BUT WILL AMD AS NEEDED WITH VCTS AFT 14Z.
SFC WND CALM ATTM BUT WL BCM SSW-SW ARND 10 KTS.
MARINE...
THE WINDS WILL REMAIN BELOW 15 KNOTS TONIGHT THROUGH THIS WEEKEND
OVER ALL THE LOCAL WATERS...AS THEY SWING FROM A SOUTH TO SOUTHWEST
DIRECTION TODAY TO A EASTERLY DIRECTION THIS WEEKEND. THE SEAS
WILL ALSO REMAIN AT 4 FEET OR LESS OVER BOTH THE ATLANTIC AND GULF
WATERS THROUGH THIS WEEKEND. SO BOATING CONDITIONS SHOULD BE GOOD
OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS TODAY INTO THIS WEEKEND.
FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THROUGH THIS WEEKEND OVER ALL OF SOUTH FLORIDA. SO NO
PROBLEMS ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 89 75 89 75 / 70 50 50 20
FORT LAUDERDALE 90 78 90 78 / 60 40 40 20
MIAMI 90 78 90 78 / 60 40 40 20
NAPLES 87 76 90 76 / 70 40 50 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 8, 3:15 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
415 AM EDT FRI JUN 8 2012
AMZ610-630-FLZ063-066>075-168-172>174-082200-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
415 AM EDT FRI JUN 8 2012
...NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS...
...LOCALLY HEAVY RAINFALL POSSIBLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA TODAY. THE PRIMARY HAZARDS WILL BE OCCASIONAL TO FREQUENT
LIGHTNING STRIKES, GUSTY WINDS, HEAVY RAINFALL, AND POTENTIALLY
SMALL HAIL.
WIND: A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS OF 45 TO 55 MPH.
FLOODING: SOME SHOWERS AND THUNDERSTORMS WILL CONTAIN VERY HEAVY
RAINFALL. THIS MAY RESULT IN MINOR FLOODING OF LOW LYING FLOOD PRONE
AREAS AND URBAN AREAS.
RIP CURRENTS: A WEAK SOUTHWESTERLY WIND FLOW WILL RESULT IN A SLIGHT
RISK OF RIP CURRENTS AT THE THE COLLIER COUNTY BEACHES, ESPECIALLY
THIS AFTERNOON, AS WINDS INCREASE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. THE
PRIMARY IMPACTS WILL BE LIGHTNING STRIKES, BRIEF GUSTY WINDS, AND
LOCALLY HEAVY DOWNPOURS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL, AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 8, 10:33 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1133 AM EDT FRI JUN 8 2012
FLZ063-066-067-070-081615-
GLADES FL HENDRY FL INLAND COLLIER COUNTY FL INLAND PALM BEACH COUNTY
FL
1133 AM EDT FRI JUN 8 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL PALM BEACH COUNTY
GLADES COUNTY
HENDRY COUNTY
EXTREME NORTH CENTRAL COLLIER COUNTY
* UNTIL 1215 PM EDT
* AT 1130 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF VENUS TO 8 MILES SOUTHEAST OF ORTONA TO 7 MILES NORTH
OF HENDRY CORRECTIONAL I/A/P...AND MOVING EAST AT 30 MPH.
* THE LINE OF STORMS WILL AFFECT...
PALMDALE...
DEVILS GARDEN...
MOORE HAVEN...
LAKEPORT...
CLEWISTON...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2705 8097 2698 8108 2692 8107 2693 8110
2689 8111 2682 8105 2682 8095 2677 8094
2674 8085 2670 8081 2640 8081 2638 8130
2671 8140 2692 8157 2695 8157 2704 8137
2704 8128 2708 8127 2718 8107
TIME...MOT...LOC 1533Z 257DEG 27KT 2703 8138 2675 8118
2641 8117
GARCIALightning, Glades
- When
- June 8, 11:15 AM EST
- Where
- Glades County, 15 mi E of Lakeport
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 26.970, -80.886
A 51 year old male died when he was struck by lightning while boating on Lake Okeechobee during a fishing tournament. In addition, 1 other male on the boat was knocked unconscious and later was examined at a local hospital and released.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, June 8 to 9, 2012$518,000 · EF1 · 17 events
- Hail and Damaging Winds in New York, June 8, 2012$75,000 · 1.75 in hail · 21 events
- Flood and Hail in Massachusetts, June 8, 2012$80,000 · 50 kt wind · 5 events
- Hail and Lightning Strike in Vermont, June 8, 2012$25,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Montana, June 8 to 9, 20121.75 in hail · 21 events
- Hail and Damaging Winds in Montana, June 8, 20121 in hail · 7 events
- Hail and Damaging Wind in Maine, June 8, 20121 in hail · 6 events
- Marine Hail in Lake Superior, June 8, 20121.75 in hail · 5 events
- Hail in New York, June 8, 20120.88 in hail · 3 events
- Hail in New Hampshire, June 8, 20121 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 8, 201251 kt wind · 3 events
- Damaging Winds in Oklahoma, June 8, 2012$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390571.